NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 10, 9:55 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 10, 9:55 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1055 AM EDT Sun Sep 10 2023
.SYNOPSIS...
Very warm and humid weather will persist today and tomorrow with
more showers and thunderstorms at times. Decreasing rain chances
Monday night, although cloudy and muggy weather continues into
Tuesday. A frontal system interacting with subtropical moisture
may bring soaking rains to parts of Southern New England
Wednesday. Our weather turns seasonable and much drier Thursday,
although Hurricane Lee still could make a close pass to Southern
New England later next week or next weekend. Increasing surf
and rip currents are likely to begin around Tuesday and continue
into the weekend, although there is low confidence in any other
impacts. Refer to the latest forecasts on Hurricane Lee from
the National Hurricane Center.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers already getting underway across portions of southern New
England this morning. Latest SPC mesoanalysis indicated
surface-based CAPE values in excess of 1500 J/kg already south
of the Mass Pike. Mixed layer CAPE values were mainly 500-1000
J/kg across southern New England. There was also a little more
shear evident, but it remained on the weaker side. Expecting
showers to blossom across our region late this morning into the
afternoon. Thunderstorms will be tougher to pin down. Not as
concerned for the risk of strong winds versus the potential for
downpours today. Some locations across our region have seen
significant rainfall since Friday, and are less able to handle
additional rainfall. Will be monitoring radar closely into this
evening. Those with outdoor plans today should keep an eye on
the sky, and move indoors if a thunderstorm approaches your
location.
Not expecting much sunshine today, so only minor tweaks to
temperatures. Did also try to tweak rainfall chances and timing.
Liked the latest runs of the RAP and HRRR in that regard.
710 AM Update:
Adjusted PoP/Wx following recent HRRR/CAM-based trends.
Lots of fog and stratus around this morning as a stalled
frontal boundary roughly extends from PSM southward thru HFD to
the lower Hudson Valley. Recent RAP model soundings show a
little more optimism for some breaks in cloud cover but
anticipate cloudier conditions than not for today.
Focus for later this morning and especially aftn turns to re-
development of thunderstorms. As mentioned with more clouds than
sun today that heating and therefore instability may be a little
less than prior days. However seems as though the majority
(non-NAM-based) CAMs blossom increasing coverage of showers and
t-storms roughly northwest of I-95 and primarily concentrated
within a few miles either side of a HFD-ORH-LWM line in vicinity
of the diffuse frontal boundary. METARs in the Delmarva
Peninsula and ongoing convection in the same area seems to
support evidence of a weak low pressure which seems likely to
ride along this stalled boundary. T-storm activity may begin as
soon as late morning but may become more probable into the 1-3
pm timeframe, then shifting east. High warm cloud depths and
tall-skinny profiles of instability support idea of heavy
downpours. Though its still uncertain who may see
thunderstorms, CAM- based signals show potential for
several/multiple rounds of storms in the aforementioned HFD-
ORH-LWM corridor. While severe weather potential is low, think
there is a risk for heavy rain and localized street flooding,
potentially of rapid-onset if occurring in an urbanized area.
Portions of the area are in a Slight Risk for excessive rain
from the Weather Prediction Center.
Previous discussion:
Subtropical ridge to the east and a stalled front to the west
continue result in a more or less unchanged air mass in southern New
England for today. Muggy conditions continue with dewpoints in the
low to mid 70s. Day will start with overcast low clouds and a patchy
fog. Unlike the previous few days, not expecting a whole lot of
lifting/mixing out of cloud cover during the late morning or early
afternoon. Instead, BKN to OVC skies should persist for most of the
day. Lack of sunshine will keep temperatures in the upper 70s to low
80s. Thermodynamic profile continues to support afternoon
instability. With a moderately strong jet aloft and a deamplifying
wave traversing over the region this afternoon and tonight, we will
experience another round of showers and thunderstorms today. Risk
for strong to severe storms is much lower than yesterday as both
lapse rates and shear will be lacking significantly. Nonetheless,
PWATs > 1.5 inches and a few hundred J/kg of instability should
support some heavy downpours and a few rumbles of thunder. Weak
boundary later winds will support slow moving heavy showers which
may cause some flooding issues that would likely be limited to
urban, poor drainage, and small stream flooding. 00Z HREF ensemble
mean is suggesting the potential for a swath of 2 to 3 inches of
rain across interior southern New England between this afternoon and
tomorrow morning. A few isolated showers may be possible this
morning, but expect showers and storms to become more numerous
generally after 1PM and continuing into tonight.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight
Shower/thunderstorm activity begins to wane after midnight as low-
pressure associated with a deamplifying short-wave aloft exits south
and east of southern New England. Temperatures will drop a bit more
than previous nights with lows forecast to be generally in the mid
60s. This should be more comfortable than the upper 60s/low 70s that
have been observed for the last few nights. More patchy fog
development prior to day break.
Tomorrow
More unsettled weather on Monday as a subtle short-wave at 500 hPa
progresses over the region. Temps in the upper 70s/low 80s and
dewpoints in the low 70s will continue to support modest diurnal
instability with 1000 J/kg of CAPE likely across the region. Shear
will be a bit stronger and lapse rates will be steeper tomorrow,
thus any storms that develop may be more of a threat compared to
what's expected today. Having said that, the overall synoptic
forcing is on the weaker side, so we would generally expect generic
thunderstorms with some modestly gusty winds, heavy downpours, and
thunder and lightning. One or two strong storms may be possible, but
otherwise just expect some thunder and heavy downpours.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights:
* Trending drier Mon night, though potential for fog and stratus
lingering into part of Tue.
* Wet weather returns with showers/t-storms bringing potential for
soaking rain somewhere in Southern New England Wed.
* Seasonable and dry late week, although monitoring developments
regarding Hurricane Lee in this period into the weekend.
* Increasing rip current risk and high surf Tue into part of next
weekend on beaches with southern and southeast exposures.
Details:
Monday Night into Tuesday:
For Monday night the weak area of low pressure partly responsible
for daytime showers/embedded t-storms moves NE during the late
evening and overnight hrs. Showed decreasing PoP for the evening and
overnight and should eventually go under 15% PoP for overnight. One
thing the forecast doesn't currently reflect (due to uncertainty)
but may need to be introduced is areas of fog. In addition, there
are a majority of model solutions which show a ridge of high
pressure nosing down coastal ME/NH and bringing a period of onshore
flow. Adds up to generally overcast and still fairly muggy
conditions.
For Tues, onshore flow and related OVC then looks to continue for
part of the day, then gradually starts to disperse into the later-
morning to early afternoon. While there may be widely scattered
showers in the intervening hrs after stratus dissipates, limited
insolation in spite of continued humid/muggy weather should
translate to equally limited instability, thus only supporting a
risk for showers vs thunder. All this occurs in a background
synoptic setting of large-scale height falls as a stronger mid/upper
level disturbance moves into the Gt Lakes. Highs mid 70s to lower
80s, although will still be rather muggy (dewpoints mid/upper
60s).
Tuesday Night through Wednesday Night:
Active weather resumes in this period, especially later-overnight
and into Wed. The mid/upper-level trough over the Gt Lakes gradually
swings ENE into the Northeast states Tue night into Wed, spreading a
pretty strong cold front into New England into Wed. Ahead of this
will be a continued influx of subtropical moisture favoring
potential for efficient downpours (warm cloud depths >10 kft, PWAT
values 1.6-1.8 inches, tall-skinny vertical profiles of instability)
in showers and t-storms. Anticipate rains becoming more likely
during the second half of the evening into Wed, where PoP was raised
into the high likely to low categorical range (70-80%). QPF
probabilities across the various model ensemble systems show fairly
solid 40-60% probs for 1 inch or more of QPF in a 24 hr period
ending 12z Thurs. Thus growing confidence on soaking rains for Wed
somewhere in SNE, but there's still too much variance in solutions
as far as which area(s) may be more favored with some keying on
interior MA/CT while others focusing on the I-95 corridor. In
addition, some solutions show a weak area of low pressure along the
front as it moves ENE and that could serve a focus for heavier
rains. These details will need refining over the coming days but it
is looking like Wed especially is favoring a washout. Showed
decreasing rain chances for Wed night into early Thursday, along
with a substantial decrease in dewpoints/humidity levels into the
50s! Highs range around the mid 70s with lows Wed night into the
mid 50s to low 60s.
Will also mention the increasing risk for rip currents on south-
facing beaches as related to Hurricane Lee in the open
Atlantic, as 4- 6 ft long-period swell sets in around Tue night
and Wed. It seems likely that at least a rip current statement
would be needed for these south-facing exposures at some point
by mid next week, which then is likely to continue into at least
early in the weekend as seas build further.
Thursday into the Weekend:
High pressure brings about a cooler, drier air mass into Southern
New England at least into Thurs, if not longer. Increasing northerly
breezes in response to a 1024+ mb high pressure over the Gt Lakes
ridging in should take place Thurs and perhaps lingering into Fri
too. Highs in the 60s to lower 70s, pretty seasonable for mid
September climo standards.
However will be closely monitoring developments regarding Hurricane
Lee, which may still make at least a close pass to the Northeast at
some point in this period. However there is still large uncertainty
as far as where and when Lee makes its northward turn and for how
long that northward trek may take place. That will be dictated by
several steering forces, among them including the strength of
ridging over the north Atlantic/Atlantic Canada. Thus confidence
remains low in any direct impacts Southern New England may see
related to Lee, which still may make a close pass to the Northeast.
However we can still probably expect strong riptides and high surf,
carrying over from the Tue/Wed timeframe, for our beaches. For the
latest information on Hurricane Lee, see the latest forecast,
advisories and Key Messages from the National Hurricane Center.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today: Moderate Confidence
IFR/LIFR cigs lift to MVFR by late morning/early afternoon,
except ACK which should stay at IFR through the day. Modest
south winds with scattered showers and possibly a few
thunderstorms developing late this morning but especially
afternoon (as soon as 16z, more likely around/after 18z).
Thunderstorms may be more concentrated in the BED-ORH-BDL
corridor, but may include BOS as well; less likelier potential
for PVD and the South Coast, Cape airports.
Tonight...High Confidence
IFR/MVFR ceilings overnight with VCSH. Winds becoming southeast,
but remaining light.
Tomorrow...Moderate Confidence
IFR/MVFR ceilings early should lift to VFR by late morning early
afternoon. Still expecting extensive cloud cover, but cloud
bases forecast to be between 040-060. Light east/southeast
winds.
KBOS TAF...Moderate confidence in TAF. IFR may scatter to MVFR
by 16z. Increasing risk for TS as soon as 16z, but more likely
after 19z.
KBDL TAF...Moderate confidence in TAF. IFR/LIFR to improve to
MVFR by 16z; increasing risk for TS as soon as 16z but more
likely after 18z.
Outlook /Monday Night through Thursday/...
Monday Night through Tuesday: Mainly VFR, with local IFR
possible. Slight chance SHRA.
Tuesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA.
Wednesday: Mainly MVFR, with local IFR possible. SHRA likely,
slight chance TSRA.
Wednesday Night: Mainly VFR, with areas MVFR possible. SHRA
likely, isolated TSRA.
Thursday: VFR. Breezy. Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Weak high pressure east of New England will maintain light S/SW
flow today through Sunday, though local sea breezes are expected
along the east coast after noon. Widely scattered showers/storms
can't be ruled out, but they should be more focused well inland.
Patchy fog develops later tonight before dissipating Sunday
morning.
Outlook /Monday Night through Thursday/...
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.
Tuesday: Winds less than 25 kt.
Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Rain showers likely, slight chance of thunderstorms.
Wednesday Night: Winds less than 25 kt. Local rough seas. Rain
showers likely, slight chance of thunderstorms.
Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Loconto/RM
NEAR TERM...Belk/Loconto/RM
SHORT TERM...RM
LONG TERM...Loconto
AVIATION...Belk/Loconto/RM
MARINE...Loconto/RM
Special weather statement, Sep 10, 11:48 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1248 PM EDT Sun Sep 10 2023
CTZ002>004-MAZ012-013-017-020-RIZ001>005-101730-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Western Norfolk MA-Northern Bristol MA-Southern Bristol MA-
Northwest Providence RI-Bristol RI-Eastern Kent RI-Western Kent RI-
Southeast Providence RI-
1248 PM EDT Sun Sep 10 2023
...Developing Thunderstorms Producing Heavy Rain and Minor Flooding
Across Eastern Connecticut, Northern Rhode Island and Adjacent Areas
of Massachusetts...
At 1244 PM EDT, Doppler radar showed a line of rapidly developing
showers and thunderstorms from near Glastonbury stretching east to
around Providence. These storms were moving slowly to the northeast
at 10 mph.
HAZARD...Heavy Rainfall and Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Providence, Hartford, Fall River, Warwick, Cranston, Pawtucket,
Manchester, Taunton, East Hartford, East Providence, Woonsocket,
Glastonbury, Cumberland, North Providence, Franklin, West Warwick,
Vernon, Windsor, Johnston, and North Attleborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4190 7274 4221 7123 4173 7110 4161 7179
4164 7179 4163 7196 4166 7216 4171 7224
4169 7227 4167 7227 4164 7233 4161 7233
4159 7239 4160 7241 4158 7246 4165 7251
4163 7268
TIME...MOT...LOC 1642Z 233DEG 10KT 4184 7152
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
NashSpecial weather statement, Sep 10, 12:20 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
120 PM EDT Sun Sep 10 2023
MAZ004-005-007-013>019-101800-
Eastern Essex MA-Eastern Plymouth MA-Suffolk MA-Western Norfolk MA-
Northern Bristol MA-Central Middlesex County MA-Eastern Norfolk MA-
Western Plymouth MA-Northern Worcester MA-Southeast Middlesex MA-
120 PM EDT Sun Sep 10 2023
...Developing Thunderstorms Producing Heavy Rain and Minor Flooding
Across the Boston Area...
At 118 PM EDT, Doppler radar was tracking a several developing
thunderstorms across the Boston Metro area. These storms were moving
slowly northeast at 10 mph.
HAZARD...Heavy Rainfall and Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Boston, Cambridge, Brockton, Quincy, Lynn, Newton, Somerville,
Framingham, Waltham, Malden, Brookline, Medford, Weymouth, Revere,
Peabody, Arlington, Everett, Salem, Marlborough, and Woburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4238 7095 4226 7072 4219 7068 4206 7108
4247 7164 4251 7076
TIME...MOT...LOC 1718Z 241DEG 7KT 4225 7089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Nash